Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 35, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 17, 2017, 1:09 PM MST for Park County, Wyoming. It took effect at Dec 17, 2017, 8:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2017, 1:09 PM MST (20:09 UTC)
- In effect from
- Dec 17, 2017, 8:00 PM MST
- Expired
- Dec 18, 2017, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWUS75 KRIW 172009 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 109 PM MST Sun Dec 17 2017 ...High winds possible in the Cody Foothills tonight and Monday morning... .Strong winds aloft reaching the surface as well as accelerating winds forced through the local canyons may impact the Cody Foothills tonight and Monday morning. WYZ003-181000- /O.UPG.KRIW.HW.A.0028.171218T0300Z-171218T1500Z/ /O.NEW.KRIW.HW.W.0035.171218T0300Z-171218T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 109 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST MONDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 8 PM this evening to 8 AM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Winds may increase significantly by 8 pm this evening and continue through 8 am Monday morning. * WINDS...West 35 to 50 mph with gusts of 60 to 70 mph possible. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for light weight and high profile vehicles, especially along north to south orientated roadways such as highway 120. Highway 120, primarily in the vicinity of Clark may be impacted by these strong winds. CAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
5 follow-up statements
750 WWUS75 KRIW 180214 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 714 PM MST Sun Dec 17 2017 ...High winds possible in the Cody Foothills tonight and Monday morning... .Strong winds aloft reaching the surface as well as accelerating winds forced through the local canyons may impact the Cody Foothills tonight and Monday morning. WYZ003-181100- /O.CON.KRIW.HW.W.0035.171218T0300Z-171218T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 714 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...West winds will continue to increase through the evening. Occasional high winds are expected through early Monday morning. * WINDS...West 35 to 50 mph with gusts of 60 to 70 mph possible. * OBSERVED WIND GUSTS...A wind gust of 74 mph was recorded along State Highway 120, 8 miles south of Clark at 615 pm. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for light weight and high profile vehicles, especially along north to south orientated roadways such as highway 120. Highway 120, primarily in the vicinity of Clark may be impacted by these strong winds. CAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
270 WWUS75 KRIW 180844 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 144 AM MST Mon Dec 18 2017 ...High winds expected in the Cody Foothills through 8 am this morning... .Strong winds aloft reaching the surface as well as accelerating winds forced through the local canyons will continue to impact the Cody Foothills through 8 am this morning. WYZ003-181500- /O.CON.KRIW.HW.W.0035.000000T0000Z-171218T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 144 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * TIMING...Very strong west winds will continue through 8 am this morning. * WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected. * OBSERVED WIND GUSTS... A wind gust of 74 mph was reported earlier this evening at 6:15 pm and then another gust of 83 mph was reported at the same location at 1:30 am this morning. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for light weight and high profile vehicles, especially along north to south orientated roadways such as highway 120. Highway 120, primarily in the vicinity of Clark will be impacted by these strong winds. CAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
462 WWUS75 KRIW 181006 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 306 AM MST Mon Dec 18 2017 ...High winds expected in the Cody Foothills through 8 am this morning... .Strong winds aloft reaching the surface as well as accelerating winds forced through the local canyons will continue to impact the Cody Foothills through 11 am this morning. WYZ003-181800- /O.EXT.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/ Cody Foothills- Including the cities of Cody and Meeteetse 306 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * TIMING...Very strong west winds will continue through 11 am this morning. * WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected. * OBSERVED WIND GUSTS... A wind gust of 74 mph was reported earlier this evening at 6:15 pm and then another gust of 83 mph was reported at the same location at 1:30 am this morning. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for light weight and high profile vehicles, especially along north to south orientated roadways such as highway 120. Highway 120, primarily in the vicinity of Clark will be impacted by these strong winds. CAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
182 WWUS75 KRIW 181013 CCA NPWRIW URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Riverton WY 313 AM MST Mon Dec 18 2017 ...High winds expected in the Cody Foothills through 11 am this morning... .Strong winds aloft reaching the surface as well as accelerating winds forced through the local canyons will continue to impact the Cody Foothills through 11 am this morning. WYZ003-181800- /O.EXT.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/ Cody Foothills- Including the cities of Cody and Meeteetse 313 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * TIMING...Very strong west winds will continue through 11 am this morning. * WINDS...West 35 to 50 mph with gusts of 60 to 70 mph expected. * OBSERVED WIND GUSTS... A wind gust of 74 mph was reported earlier this evening at 6:15 pm and then another gust of 83 mph was reported at the same location at 1:30 am this morning. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for light weight and high profile vehicles, especially along north to south orientated roadways such as highway 120. Highway 120, primarily in the vicinity of Clark will be impacted by these strong winds. CAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
432 WWUS75 KRIW 181748 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1048 AM MST Mon Dec 18 2017 WYZ003-181900- /O.EXP.KRIW.HW.W.0035.000000T0000Z-171218T1800Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1048 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... Winds have begun to decrease, so the high wind warning will be allowed to expire. Gusty winds can expected the rest of the day, however. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 17, 10:08 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 17, 10:08 AM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Riverton WY 1008 AM MST Sun Dec 17 2017 .SHORT TERM...(Today through Tuesday night) Issued at 207 AM MST Sun Dec 17 2017 Snowfall from the ongoing snow event across the CWA has diminished considerably over the past few hours as the energy from the trough responsible for the snowfall has split as suggested by the rapidly warming cloud tops over Wyoming. Some patchy light snowfall is still occurring mainly across southern and central Wyoming, mainly east of the divide as well as across Sweetwater County, but the upslope flow east of the divide has weakened, the 700mb circulation has dissolved, and the weak isentropic lift that occurred earlier in the evening has ended. So for the rest of the evening, clearing will take place from north to south and we will continue to shave off the winter weather advisories during the rest of the pre dawn hours from north to south, leaving perhaps Natrona County and the Green Mtns to expire by 5 am this morning. Patchy fog will be forming quickly behind the area of clearing this morning. Once this weather system exits off to the southeast, the flow will quickly switch to the west northwest and increase in speed this afternoon as a flattening positively tilted ridge takes over from the west along with an increasing gradient, behind the exiting trough. This will result in an increasing west southwest wind across the area along the Southern Wind Corridor as well as across the foothills east of the Continental Divide. As far as the Clark area is concerned, a mountain wave does not appear likely but there is a potential for gap flow tonight given the 14C temp gradient between YNP and the Cody Foothills and the right rear quadrant jet dynamics ascent with the 140 knot jet. Will go ahead and hoist a high wind watch for the Cody Foothills to account for this that will be valid from 03Z to 15Z Monday. The stronger 700mb winds dont really kick in until later Monday so will leave the Absaroka Mtns out of the watch for now. Otherwise, the foothills east of the Divide and the Southern Wind Corridor will continue to blow Monday through Tuesday night with h7 winds progged to range between 50 and 55 knots as the fast flow aloft gradually begins to back as the flat ridge axis approaches from the west along with a continued tight gradient. This flow will deliver a continuous Pacific moisture feed for almost purely upslope flow in the NW mtns tonight through Tuesday night along with mainly occasional periods of light snowfall. .LONG TERM...(Wednesday through Sunday) Issued at 207 AM MST Sun Dec 17 2017 Cold storm system currently over Alaska will dive southeast towards us early in the week arriving in Western Wyoming during the day Wednesday. This system will continue digging se into UT early Thursday and then bottom out near the 4-corners around 00z Friday. This system is much colder and stronger than our stretched out current system. System moves steadily se but a good 9-12 hour period of snow will fall in many areas with potential for some advisory amounts across much of the area. Temperatures will fall sharply from Wednesday to Thursday after highs in the 40s to lower 50s east of the divide Wednesday, highs may not even get out of the teens on Thursday. There will be quite a bit of sw wind ahead of this system on Wednesday with potential for high winds in the sw favored areas. Very cold Friday morning with more fresh snow and possible brief clearing. Not much of a break before the really cold air arrives this weekend. Big picture shows mean sharp ridge building near 130W with straight northerly flow developing to our north. Cold system near Kamchakta rides over the top of the building ridge and then drops straight south with a arctic front arriving Friday. Hudson Bay low strengthens and drops south over the weekend and it looks like some typical bitter late December air will be arriving. Strong surface high (strengthening to 1050mb+) and upslope will provide periods of light to locally moderate snow (fluff) with advisory amounts possible, especially east of the divide Friday into Saturday with the best snowfall rates spreading south Friday into Saturday morning. Bitter cold -40C H5 air or colder comes in with this system with H7 temps likely in the -23 to -28C range and possibly pushing - 30C in the north. There may be a cyclonic nnw overall with this pattern with strong jet diving across the region with some left exit region support on Friday for areas east of the divide. GEM is an outlier with a closed low developing over the western U.S. over the weekend with strong arctic high entrenched over us and dynamic sw flow producing heavy snow east of the divide. Lean more towards a Euro compromise of a little more cyclonic nnw flow with jet axis briefly west of us enhancing the Friday/Saturday snowfall. The highs over the weekend will likely be bitter cold with readings only in the single digits in many locales with morning lows near or below zero (depending on cloud cover as it could be even colder where the sky clears for a few hours). Flurries will likely linger at least Saturday night and Sunday in spots. Definitely time to get ready for our first arctic blast the end of this week! && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 207 AM MST Sun Dec 17 2017 Patchy valley fog and areas of lower IFR/MVFR ceilings will linger behind the exiting system through around noon, mainly in vicinity of KWRL. VFR conditions will prevail this afternoon through 18z Monday. Surface southwest winds will increase to 20-30G40 knots vicinity 50SM NE KRKS-KCPR around 18z Sunday and continue through Sunday night. Increasing mountain top winds will result in areas of LLWS developing vicinity KCOD tonight, with some mountain wave activity breaking down the east slopes of the Absaroka Mountains; some gusts over 50 knots will be possible vcnty KCOD after 03z Monday. && .FIRE WEATHER... Issued AT 207 AM MST Sun Dec 17 2017 Light snowfall will end across Central and Southern Wyoming early this morning east of the divide and across Sweetwater County. Patchy fog will form this morning in areas that received accumulating snowfall Saturday and Saturday evening once the skies clear. The flow aloft will gradually shift to the west this afternoon, and to the southwest by Monday. Some light snow and clouds will increase with light accumulations and slight warming in the western mountains. High winds are possible in the vicinity of Clark tonight and Monday morning in zone 276. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this evening through Monday morning for WYZ003. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Hattings FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 17, 3:02 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 302 AM MST Sun Dec 17 2017 WYZ001>020-022>030-181200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 302 AM MST Sun Dec 17 2017 ...High wind watch for the Cody Foothills for tonight through Monday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Patchy fog is expected across much of Western and Central Wyoming this morning, especially in the basins and valleys. High winds are possible in the Cody Foothills from 8 pm this evening through 8 am Monday morning, especially in the vicinity of Clark. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tuesday Night into Wednesday morning...Strong wind possible across the Cody Foothills and southern wind corridor from Jeffrey City to Casper. Wednesday through Thursday morning...Another storm system will spread snow and much colder air southeast across the area. Friday and Saturday...An arctic cold front and storm system will spread snow and bitter cold air across the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts from Saturday,s snow event. Thank you. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:32 AM MST | High Wind Watch | RIW | Park | 11 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.